Michigan, 2013

Damaging Winds in Michigan, May 31, 2013

May 31, 2013 · NWS DTX · 3 events in 3 counties and zones

Isolated severe thunderstorms developed producing wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Isolated severe thunderstorms developed producing wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 31, 11:47 AM EST, 43 minutes earlier.

Area forecast discussion, May 31, 11:47 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1247 PM EDT FRI MAY 31 2013

.AVIATION...

//DISCUSSION...

PREFRONTAL TROUGH/MOISTURE AXIS TRIGGERING SHOWERS AND EMBEDDED
THUNDERSTORMS WILL BE SLIDING EAST OF THE AREA BY MID AFTERNOON.
THUS CONVECTIVE THREAT WILL THEN BE LOW (AFTER 20Z) THROUGH THE
REMAINDER OF THE DAY. WILL BE WAITING ON MORE ORGANIZED ACTIVITY
OVER THE WESTERN OHIO VALLEY TO ADVANCE INTO SOUTHERN LOWER MICHIGAN
THIS EVENING/TONIGHT...BUT TIMING IS PROBLEMATIC...AS STRONG MID
LEVEL JET COULD PROMOTE A RAPID INCREASE IN FORWARD SPEED TO THE
EAST. BEST ESTIMATE THIS FAR OUT IS FOR STORMS TO MOVE THROUGH
DURING THE EVENING HOURS...WITH ANOTHER LULL BEFORE ANOTHER BATCH
ARRIVES SATURDAY MORNING. OUTSIDE OF THUNDERSTORMS...THE OTHER
AVIATION ISSUE COULD BE OVERNIGHT TONIGHT. IF BATCH OF STORMS MOVES
THROUGH DURING THE EVENING HOURS...LEFTOVER LOW LEVEL MOISTURE COULD
PRODUCE MVFR/IFR CEILINGS AND EVEN SOME PATCHY FOG AS SURFACE WINDS
LOOK TO BE WEAK.

//DTW THRESHOLD THREATS...

* MEDIUM CONFIDENCE IN THUNDERSTORMS...18-19Z...THEN AGAIN THIS
EVENING. LOW CONFIDENCE OVERNIGHT INTO TOMORROW.

* LOW CONFIDENCE IN CEILINGS BELOW 5000 FEET THIS AFTERNOON AND
  EVENING...MEDIUM CONFIDENCE OVERNIGHT...LOW CONFIDENCE TOMORROW.

&&

.PREV DISCUSSION...ISSUED 912 AM EDT FRI MAY 31 2013

UPDATE...

THE FORECAST LOOKS ON TRACK AS BATCH OF SHOWERS OVER
INDIANA/WESTERN LOWER MICHIGAN TIED TO SHORTWAVE TRACKING NORTH THROUGH
THE WESTERN GREAT LAKES AND REMNANT 850 JET WEAKENS AND FALL APART.
HOWEVER...MORNING SUNSHINE IS QUICKLY DESTABILIZING SOUTHEAST
MICHIGAN...WITH MLCAPES ON THERE WAY TO 2000 J/KG AS WE RISE INTO
THE LOWER 80S TOWARD THE NOON HOUR. 12Z DTX SOUNDING REVEALED AN
850 MB DEW PT OF 12 C...WHICH IS GOOD...BUT 850 MB THETA-E AXIS IS
EXPECTED TO BE MOVING THROUGH 15-18Z WITH DRYING OCCURRING DURING
THE LATE AFTERNOON HOURS (UNLIKE YESTERDAY). THIS MAKES FOR A DIFFICULT
FORECAST WITH RESULT TO AREAL COVERAGE AS SURFACE BASED STORMS
SHOULD INITIATE ON THIS DIFFERENTIAL HEATING BOUNDARY.
THUS...CAN'T ARGUE WITH SCATTERED 50 POP AT THIS POINT UNTIL
TRENDS SUPPORT OTHERWISE. CHANCE OF SEVERE STORMS REMAINS VALID
WITH 0-6 KM WIND SHEAR OF 40 KNOTS AS PREVIOUSLY NOTED.

PREV DISCUSSION...ISSUED 423 AM EDT FRI MAY 31 2013

SHORT TERM...TODAY AND TONIGHT

THUNDERSTORMS HAVE CONTINUED TO FIRE OVER WESTERN LOWER MICHIGAN
THIS MORNING AS A NOCTURNAL LOW LEVEL JET HAS WORKED INTO THE
STATE...AND ALSO AS A SMALL UPPER SHORTWAVE LIFTS UP THROUGH
INDIANA. CONVECTIVE ACTIVITY DOES HAVE A SLIGHT EASTERLY COMPONENT
TO IT...AND IS EXPECTED TO CLIP THE SAGINAW VALLEY AROUND SUNRISE.
THE REMAINDER OF THE AREA LOOKS TO REMAIN FAIRLY DRY THROUGH THE
EARLY PART OF THE MORNING...BUT DID KEEP SOME LOW POPS IN THE
FORECAST WITH GOOD ELEVATED INSTABILITY SHOWN ON 00Z KDTX SOUNDING
FROM LAST EVENING...AS WELL AS FORECAST SOUNDINGS FOR THIS
MORNING...AND THE PRESENCE OF THE LOW LEVEL JET.

VERTICALLY STACKED UPPER AND SURFACE LOW PRESSURE WILL SLOWLY MOVE
FROM THE NORTHERN PLAINS INTO THE UPPER MIDWEST TODAY. THIS WILL
CONTINUE TO FEED WARM MOIST AIR INTO MICHIGAN (PW VALUES STAY AT OR
ABOVE 1.5 INCHES) WHILE ALSO KEEPING US VULNERABLE TO MVC'S FROM
UPSTREAM CONVECTION STRETCHING DOWN THROUGH ARKANSAS. GEM/GFS DO IN
FACT GENERATE AN MCV OUT OF CURRENT CONVECTION OVER ARKANSAS (NAM IS
NOT HANDLING THAT WELL) AND TRACK IT UP INTO SOUTHEAST MICHIGAN
AROUND 18Z. THIS COULD BE A TRIGGER FOR CONVECTION OVER THE
AREA...IN ADDITION TO DAYTIME HEATING AND OUTFLOW BOUNDARIES. MAIN
QUESTION AS USUAL WILL BE HOW MUCH INSTABILITY WILL BUILD PRIOR TO
THUNDERSTORM DEVELOPMENT. WILL START THE DAY FAIRLY CLEAR ACROSS THE
EASTERN 2/3 OF THE FORECAST AREA...BUT DO EXPECT SOME HIGHER CLOUD
DEBRIS TO SPILL IN LATER FROM OFF CONVECTIVE COMPLEXES OVER MISSOURI
AND IOWA. MODEL GUIDANCE SUPPORTS BETWEEN 1000-2000 J/KG OF CAPE
BUILDING BY AFTERNOON ACROSS SOUTHEAST MICHIGAN (ASSUMING HIGHS
CLIMB INTO THE LOW 80S)...AS THE GROUND HEATS AND INSTABILITY
BECOMES SURFACE BASED. THIS INSTABILITY COMBINED WITH 30-40 KNOTS OF
6KM BULK SHEAR WILL SUPPORT THE THREAT FOR SEVERE WEATHER TODAY.
STRONG UPDRAFTS WILL SUPPORT LARGE HAIL WHILE PRETTY MUCH
UNIDIRECTIONAL SHEAR ABOVE 1KM AND DRIER AIR IN THE LOWER LEVELS
WILL SUPPORT MORE OF A DAMAGING WIND THREAT (WITH LINEAR FEATURES
EXPECTED TO DEVELOP). CANNOT RULE OUT SUPERCELLS AND EVEN A TORNADO
HOWEVER GIVEN SOME UNIDIRECTIONAL SHEAR IN THE LOWEST 1KM. VERY
HEAVY RAINFALL WILL ALSO BE LIKELY WITH EACH STORM THAT DEVELOPS
GIVEN HIGH PW VALUES.

MAY SEE A LULL IN ACTIVITY LATER THIS EVENING WITH THE LOSS OF
DAYTIME HEATING. WOULD THEN EXPECT ACTIVITY TO FLARE UP AGAIN
OVERNIGHT WITH RE-DEVELOPMENT OF A NOCTURNAL LOW-LEVEL JET...THIS
TIME SLIGHTLY FURTHER EAST AS THE LOW TO OUR WEST MOVES CLOSER. WILL
ALSO SEE STRONGER HEIGHTS FALLS LATE AND STRONG UPPER DIFFLUENCE
ALSO LOOKS TO BECOME MORE CENTERED OVER THE AREA AS AN UPPER JETLET
APPROACHES. HAVE CONTINUED TO CARRY LIKELY POPS FOR THE SECOND HALF
OF THE NIGHT.

LONG TERM... SATURDAY THROUGH THURSDAY

TEXTBOOK CONSOLIDATION OF THE UPPER JET ON THE DOWNSTREAM SIDE OF
THE PLAINS UPPER LOW WILL LEAD TO AN OPENING OF THE CIRCULATION BY
SATURDAY MORNING. THE TIMING OF THIS PROCESS HAS BEEN AN ISSUE IN
THE FORECAST OVER THE LAST FEW CYCLES AND REMAINS SOMEWHAT
PROBLEMATIC, BUT WITH SOME CONVERGENCE OF MODEL SOLUTIONS NOTED IN
THIS PACKAGE. THE NAM HAS MADE THE LARGEST ADJUSTMENT ON A
SLOWER/WESTWARD POSITION OF THE 500 MB TROUGH AXIS BY 12Z SATURDAY
AS IT GAINED A BETTER FEEL FOR INCOMING SHORT WAVE ENERGY FROM THE
PACIFIC AND A CORRESPONDING RIDGE BUILDING OVER THE ROCKIES. THE
POSITION OF THE UPPER JET OVER WISCONSIN AND UPPER MICHIGAN WILL
THEN BE FAVORABLE FOR MAINTENANCE OF THE LOW LEVEL JET AND A LARGER
SCALE AGEOSTROPHIC CIRCULATION FROM THE LOW LEVEL THETA-E RIDGE
WESTWARD INTO THE FRONTAL ZONE. THIS FORCING WILL MAINTAIN A
GENEROUS COVERAGE OF SHOWERS AND THUNDERSTORMS DURING SATURDAY
MORNING, MUCH LIKE ACTIVITY ONGOING EARLY THIS MORNING ONLY FARTHER
EAST, AND IN AN ENVIRONMENT OF ELEVATED INSTABILITY MARKED BY 850 LI
AROUND -2C AND 700-500 MB LAPSE RATES NEAR 7C.

THE 00Z MODELS THEN BRING A SURGE OF MOISTURE UP FROM THE MID
MISSISSIPPI VALLEY DURING THE AFTERNOON, WHICH LOOKS REASONABLE
GIVEN THE EXTRA SUPPORT FOR A WAVE OF LOW PRESSURE UNDER THE
ENTRANCE REGION OF THE JET AXIS. THE MAIN QUESTION BY THEN WILL BE
WITH SEVERE WEATHER POTENTIAL AND HOW MUCH, IF ANY, RECOVERY OF
SURFACE BASED INSTABILITY CAN BE REALIZED AS THE COLD FRONT MOVES
THROUGH SE MICHIGAN DURING SATURDAY EVENING. THE NORMALLY BULLISH
NAM ACTUALLY DROPS SURFACE BASED CAPE BELOW 1000 J/KG BY LATE IN THE
DAY UNDER NEARLY MOIST ADIABATIC LAPSE RATES THROUGH THE MID LEVELS.
HOWEVER, SHOULD THIS NOT BE THE CASE AND ADEQUATE RECOVERY BECOMES
POSSIBLE, THEN CONVECTION WILL BE ABLE TO FULLY UTILIZE A FAVORABLE
WIND FIELD FOR ORGANIZED STORMS. BULK SHEAR IN THE 0-6 KM LAYER IS
SHOWN TO REACH A UNIDIRECTIONAL 30-40 KNOTS IN MODEL SOUNDINGS WITH
A 45 KNOT 500 MB WIND SPEED, GOOD ENOUGH FOR MULTICELL GROWTH INTO
LINE SEGMENTS WITH DAMAGING WIND POTENTIAL. WHILE THE DEGREE OF
INSTABILITY WILL BRING SEVERE WEATHER POTENTIAL INTO QUESTION DURING
THE PEAK OF THE DIURNAL CYCLE, LIKELY POPS IN THE GOING FORECAST
LOOK VERY MUCH ON TARGET SATURDAY MORNING WITH THE PASSAGE OF THE
COLD FRONT WORTH ENTRY LEVEL CATEGORICAL POPS HEADING INTO SATURDAY
EVENING. LOCALLY HEAVY RAINFALL AND THE POTENTIAL FOR FLOODING WILL
ALSO CONTINUE TO BE A HIGHLIGHT IN THE HWO AS THIS WILL BE THE
LATEST OF SEVERAL ROUNDS OF CONVECTION OVER THE LAST FEW DAYS BUT
LIKELY THE MOST WIDESPREAD GIVEN THE FRONTAL BOUNDARY AS A FOCUS.

MODEL FORECAST SOUNDINGS INDICATE STEEPER LAPSE RATES BELOW 700 MB
DURING SUNDAY DUE TO COOLER AIR MOVING IN POST FRONT. EXPECT THIS
WILL MAINTAIN A MORE PESSIMISTIC SKY COVER AND EVEN AN ISOLATED
SHOWER DURING PEAK HEATING. THIS WAS THE ONLY ADJUSTMENT IN THE
LONGER RANGES OF THE FORECAST AS SURFACE HIGH PRESSURE IS EXPECTED
TO BE IN FULL CONTROL AND EXERTING DRY CONDITIONS OVER THE GREAT
LAKES BY MONDAY. MAX TEMPS GENERALLY IN THE MID 60S WILL BE ABOUT 10
DEGREES BELOW NORMAL FOR THE FIRST WEEK OF JUNE.

MARINE...

SOUTHERLY WINDS WILL REMAIN BELOW 20 KNOTS THROUGH SATURDAY NIGHT AS
A LOW PRESSURE SYSTEM VERY SLOWLY APPROACHES FROM THE PLAINS. A WARM
AND UNSTABLE AIRMASS WILL REMAIN IN PLACE IN ADVANCE OF THIS
SYSTEM...AND CONTINUE TO SUPPORT CHANCES FOR THUNDERSTORMS. SOME OF
THESE STORMS MAY BECOME SEVERE TODAY THROUGH SATURDAY. THE COLD
FRONT WILL TRACK THROUGH THE AREA EARLY ON SUNDAY...BRINGING MORE
CHANCES FOR SHOWERS AND THUNDERSTORMS AND FLIPPING WINDS TO THE
NORTHWEST.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....SF
UPDATE.......SF
SHORT TERM...HLO
LONG TERM....BT
MARINE.......HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 31, 3:51 AM EST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
451 AM EDT FRI MAY 31 2013

MIZ047>049-053>055-060>063-068>070-075-076-082-083-010900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
451 AM EDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER ALL OF SOUTHEAST MICHIGAN
TODAY WITH THUNDERSTORMS LIKELY TONIGHT. THERE IS A SLIGHT RISK
OF SEVERE WEATHER BOTH TODAY AND TONIGHT...BUT WITH THE BEST
CHANCE BEING DURING THE WARMEST PART OF THE LATE AFTERNOON INTO
EARLY EVENING. THE PRIMARY HAZARD WILL BE HEAVY DOWNPOURS AND
DAMAGING WIND GUSTS NEAR 60 MPH...BUT HAIL UP TO 1 INCH IS ALSO
POSSIBLE AS STORMS MOVE FROM SOUTHWEST TO NORTHEAST AT 30 MPH.

WARM AND HUMID AIR WILL REMAIN IN PLACE OVER LOWER MICHIGAN TODAY
THROUGH TONIGHT. THE POTENTIAL FOR SEVERE WEATHER WILL BE TIED TO
AFTERNOON TEMPERATURE TRENDS AFTER SHOWERS AND THUNDERSTORMS
DURING THE MORNING EITHER DISSIPATE OR EXIT THE AREA. THIS IS
EXPECTED TO RESULT IN JUST SCATTERED COVERAGE UNTIL LATER TONIGHT
WHEN CLUSTERS OF ACTIVITY WILL MOVE IN FROM THE MIDWEST AND OHIO
VALLEY. COVERAGE WILL BE GREATER BY THEN BUT INTENSITY WILL BE
DECREASING DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY SATURDAY INTO SATURDAY NIGHT AS WARM AND
HUMID AIR REMAINS IN PLACE AND AS A COLD FRONT MOVES IN FROM THE
WEST. THERE IS A SLIGHT RISK OF SEVERE WEATHER FROM LATE SATURDAY
AFTERNOON THROUGH SATURDAY EVENING. BEING THE LATEST IN MULTIPLE
ROUNDS OF THUNDERSTORMS OVER THE LAST FEW DAYS...THE COMBINATION
OF SATURATED GROUND AND HEAVY RAINFALL COULD LEAD TO FLOODING OF
PRONE AREAS. THE PASSAGE OF THE COLD FRONT SATURDAY NIGHT WILL
BRING COOLER AND LESS HUMID AIR INTO THE REGION SUNDAY THROUGH THE
MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT YET PLANNED FOR TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-010900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
451 AM EDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER ALL MARINE AREAS TODAY
WITH THUNDERSTORMS LIKELY TONIGHT. THERE IS A SLIGHT RISK OF
SEVERE WEATHER BOTH TODAY AND TONIGHT...BUT GENERALLY SOUTH OF
SAGINAW BAY THROUGH WESTERN LAKE ERIE. THE BEST CHANCE OF SEVERE
WEATHER WILL BE DURING THE WARMEST PART OF THE LATE AFTERNOON
INTO EARLY EVENING. THE PRIMARY HAZARD WILL BE HEAVY DOWNPOURS AND
DAMAGING WIND GUSTS NEAR 50 KNOTS...BUT HAIL UP TO 1 INCH IS ALSO
POSSIBLE AS STORMS MOVE FROM SOUTHWEST TO NORTHEAST AT 25 KNOTS.

WARM AND HUMID AIR WILL REMAIN IN PLACE OVER THE GREAT LAKES TODAY
THROUGH TONIGHT. THE POTENTIAL FOR SEVERE WEATHER WILL BE TIED
TO AFTERNOON TEMPERATURE TRENDS AFTER SHOWERS AND THUNDERSTORMS
DURING THE MORNING EITHER DISSIPATE OR EXIT THE AREA. THIS IS
EXPECTED TO RESULT IN JUST SCATTERED COVERAGE UNTIL LATER TONIGHT
WHEN CLUSTERS OF ACTIVITY WILL MOVE IN FROM THE MIDWEST AND OHIO
VALLEY. COVERAGE WILL BE GREATER BY THEN BUT INTENSITY WILL BE
DECREASING DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY SATURDAY INTO SATURDAY NIGHT AS WARM AND
HUMID AIR REMAINS IN PLACE AND AS A COLD FRONT MOVES IN FROM THE
WEST. THERE IS A SLIGHT RISK OF SEVERE WEATHER FROM LATE SATURDAY
AFTERNOON THROUGH SATURDAY EVENING. THE PASSAGE OF THE COLD FRONT
SATURDAY NIGHT WILL BRING COOLER AND LESS HUMID AIR INTO THE
REGION SUNDAY THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT YET PLANNED FOR TODAY AND TONIGHT.

BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, May 31, 11:22 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1222 PM EDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     4 NE CANTON             42.35N 83.42W
05/30/2013                   WAYNE              MI   911 CALL CENTER

            TWO LARGE TREES DOWN.

&&

MOSTEIKO
Special weather statement, May 31, 11:23 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1223 PM EDT FRI MAY 31 2013

MIZ054-055-061-062-068>070-075-076-083-311730-
GENESEE-LAPEER-LIVINGSTON-MACOMB-MONROE-OAKLAND-SANILAC-TUSCOLA-
WASHTENAW-WAYNE-
1223 PM EDT FRI MAY 31 2013

...SPECIAL WEATHER STATEMENT...

AT 1222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM FLINT
TO HOWELL TO SALINE...MOVING NORTHEAST AT 45 MPH.

WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  WILLIS AND HAMBURG BY 1230 PM EDT...
  FLAT ROCK AND BELLEVILLE BY 1235 PM EDT...
  TRENTON AND ROMULUS BY 1240 PM EDT...
  MILLINGTON AND TAYLOR BY 1245 PM EDT...
  WYANDOTTE AND SALEM BY 1250 PM EDT...
  LIVONIA AND DEARBORN BY 1255 PM EDT...
  DETROIT AND GRAND BLANC BY 100 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MANN
Special weather statement, May 31, 11:45 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1245 PM EDT FRI MAY 31 2013

MIZ068-069-075-076-311745-
LIVINGSTON-OAKLAND-WASHTENAW-WAYNE-
1245 PM EDT FRI MAY 31 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF YPSILANTI...MOVING NORTHEAST AT
45 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  SALEM BY 1250 PM EDT...
  NORTHVILLE AND SOUTH LYON BY 1255 PM EDT...
  NOVI BY 100 PM EDT...
  WEST BLOOMFIELD BY 110 PM EDT...
  PONTIAC BY 120 PM EDT...
  CLARKSTON BY 125 PM EDT...
  OXFORD BY 135 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MANN
Special weather statement, May 31, 12:17 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
117 PM EDT FRI MAY 31 2013

MIZ049-054-055-062-063-311815-
HURON-LAPEER-SANILAC-ST. CLAIR-TUSCOLA-
117 PM EDT FRI MAY 31 2013

...SPECIAL WEATHER STATEMENT...

AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM HARBOR BEACH TO 6 MILES
EAST OF CASS CITY TO 9 MILES NORTHWEST OF IMLAY CITY...MOVING
NORTHEAST AT 35 MPH.

WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  MARLETTE AND HARBOR BEACH BY 125 PM EDT...
  NORTH BRANCH AND UBLY BY 130 PM EDT...
  BROWN CITY BY 135 PM EDT...
  ARGYLE AND YALE BY 140 PM EDT...
  PECK BY 150 PM EDT...
  PORT HOPE AND CROSWELL BY 200 PM EDT...
  MINDEN AND SANDUSKY BY 205 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MANN

The radar

The Detroit radar (KDTX), 36 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Macomb

When
May 31, 12:30 PM EST
Where
Macomb County, 0.69 mi S of Disco
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.670, -83.030

One ten inch diameter tree limb reported down, with additional smaller branches downed.

Thunderstorm Wind, Sanilac

When
May 31, 1:07 PM EST
Where
Sanilac County, 3 mi S of Deckerville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.487, -82.730

Trees blown down. One barn was also blown down, along with the roof blown off a second barn.

Thunderstorm Wind, Wayne

When
May 31, 7:20 PM EST
Where
Wayne County, 1 mi NNE of Wyandotte
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.213, -83.162

Eight inch diameter tree limbs reported down, along with damage to street lamp covers.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456437, 456439, 456440.